Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2017, 5:45 PM CDT for 7 counties in Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 15, 2017, 6:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 80.0 mph
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:02 PM CDT | TSTM WND GST 70 | 3 N Hope, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2057 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
766
WUUS53 KTOP 152245
SVRTOP
KSC027-041-061-127-149-161-197-152345-
/O.NEW.KTOP.SV.W.0081.170615T2245Z-170615T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
545 PM CDT THU JUN 15 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Dickinson County in central Kansas...
Geary County in east central Kansas...
Riley County in northeastern Kansas...
Morris County in east central Kansas...
Western Wabaunsee County in east central Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
Southern Clay County in north central Kansas...
* Until 645 PM CDT
* At 545 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Clay Center to near Moonlight to 5
miles west of Tampa, moving west at 25 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and golf ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Manhattan, Junction City, Abilene, Herington, Council Grove,
Westmoreland, Ogden, Grandview Plaza, Chapman, Solomon, Wakefield,
Riley, Enterprise, St. George, White City, Milford, Alta Vista,
Hope, Dwight and Woodbine.
This includes Interstate 70 between mile markers 267 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
These are potentially deadly storms. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 3932 9737 3939 9637 3902 9632 3874 9634
3874 9635 3852 9635 3852 9693 3861 9693
3861 9737
TIME...MOT...LOC 2245Z 080DEG 20KT 3928 9717 3899 9713 3856 9725
HAIL...1.75IN
WIND...80MPH
$$
Sanders2 follow-up statements
221
WWUS53 KTOP 152318
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
618 PM CDT THU JUN 15 2017
KSC027-149-161-152328-
/O.CAN.KTOP.SV.W.0081.000000T0000Z-170615T2345Z/
Riley-Pottawatomie-Clay-
618 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR RILEY...SOUTHWESTERN
POTTAWATOMIE AND SOUTHERN CLAY COUNTIES IS CANCELLED...
A severe thunderstorm warning remains in effect in Riley and Clay
counties.
A severe thunderstorm watch remains in effect until 700 PM CDT for
central, northeastern and east central Kansas.
LAT...LON 3852 9693 3861 9693 3861 9718 3899 9705
3905 9632 3852 9635
TIME...MOT...LOC 2318Z 264DEG 43KT 3896 9667 3877 9658 3842 9675
$$
KSC041-061-127-197-152345-
/O.CON.KTOP.SV.W.0081.000000T0000Z-170615T2345Z/
Dickinson-Geary-Morris-Wabaunsee-
618 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN DICKINSON...SOUTHERN GEARY...MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...
At 618 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Grandview Plaza to 4 miles east
of Parkerville to 11 miles southeast of Burdick, moving east at 50
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Junction City, Herington, Council Grove, Chapman, White City, Alta
Vista, Hope, Dwight, Woodbine, Wilsey, Parkerville, Dunlap, Latimer,
Council Grove Lake, Volland and Burdick.
This includes Interstate 70 between mile markers 285 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9693 3861 9693 3861 9718 3899 9705
3905 9632 3852 9635
TIME...MOT...LOC 2318Z 264DEG 43KT 3896 9667 3877 9658 3842 9675
HAIL...1.75IN
WIND...60MPH
$$
Sanders726
WWUS53 KTOP 152335
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
635 PM CDT THU JUN 15 2017
KSC041-152344-
/O.CAN.KTOP.SV.W.0081.000000T0000Z-170615T2345Z/
Dickinson-
635 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern and east central Kansas.
LAT...LON 3853 9689 3901 9682 3905 9632 3874 9634
3874 9635 3852 9635
TIME...MOT...LOC 2334Z 080DEG 20KT 3895 9677 3876 9668 3841 9685
$$
KSC061-127-197-152345-
/O.CON.KTOP.SV.W.0081.000000T0000Z-170615T2345Z/
Geary-Morris-Wabaunsee-
635 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN GEARY...MORRIS AND SOUTHWESTERN WABAUNSEE
COUNTIES...
At 634 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Grandview Plaza to near Parkerville
to 8 miles southeast of Lincolnville, moving west at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Council Grove, White City, Alta Vista, Dwight, Wilsey, Parkerville,
Dunlap, Latimer, Council Grove Lake, Volland and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9689 3901 9682 3905 9632 3874 9634
3874 9635 3852 9635
TIME...MOT...LOC 2334Z 080DEG 20KT 3895 9677 3876 9668 3841 9685
HAIL...1.75IN
WIND...60MPH
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:39 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 15, 3:39 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 339 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Friday) Issued at 332 PM CDT Thu Jun 15 2017 AS OF 1830Z THE PESKY UPPER LOW ACROSS SOUTHERN CANADA CONTINUES TO REMAIN STATIONARY. ZONAL MID LEVEL FLOW REMAINS ACROSS THE CENTRAL AND NORTHERN PLAINS. AT THE SURFACE, A COLD FRONT WAS POSITIONED FROM SOUTHWESTERN KS INTO NORTHEASTERN NE. SURFACE ANALYSIS THROUGHOUT THE MORNING HAS REVEALED BOUNDARY LAYER MOISTURE STREAMING NORTHWARD. LOW TO MIDDLE 70 DEW POINTS RESIDE ACROSS MOST AREAS ALONG AND SOUTH OF INTERSTATE 70. 15 JUNE 2017 1800Z KTOP SOUNDING REVEALS STEEP MID LEVEL LAPSE RATES RESULTING IN APPROX 3500 J/KG OF MLCAPE. THUNDERSTORM DEVELOPMENT WITHIN THE OUTLOOK AREA SHOULD BE MINIMAL DUE TO 50 J/KG OF ML INHIBITION ACROSS THE ENTIRE OUTLOOK AREA. RADAR ANALYSIS AS OF 1830Z REVEALS EXPLOSIVE THUNDERSTORM DEVELOPMENT IN THE VICINITY OF HAYS, KANSAS. THIS TREND IS EXPECTED TO CONTINUE THORUGH THE AFTERNOON HOURS. THESE DISCRETE STORMS ARE EXPECTED TO CONGEAL INTO A MCS. MEAN LAYER FLOW IS TOWARDS THE ESE AT 25-35 MPH. GIVEN THE STRONG LOW LEVEL SHEAR (0-3 KM) NEAR 40-50 KNOTS, ORIENTED PERPENDICULAR TO THE MCS WOULD SUGGEST BOWING SEGMENTS. THESE BOWING SEGMENTS WILL BE CAPABLE OF WINDS UPWARDS OF 80+ MPH. STEEP MID LEVEL LAPSE RATES WILL CONTRIBUTE FOR LARGE HAIL THROUGHOUT THE LIFE CYCLE OF THE THUNDERSTORMS AS WELL. THUNDERSTORMS WILL EXIT THE AREA NEAR 05Z THIS EVENING. ASIDE FROM THE SEVERE THUNDERSTORM POTETNIAL, HEAT INDEX VALUES ARE QUITE HIGH TODAY. DURING THE LATE AFTERNOON, HEAT INDEX VALUES WILL APPROACH 105. A SECONDARY COLD WILL HAVE ALIGN TOMORROW EVENING WITH SIMILAR ORIENTATION AS TODAY. AHEAD OF THE FRONT A MOIST BL WILL CONTRIBUTE TO HEAT INDICIES APPROACHING 100 BY THE AFTERNOON. THE BULK OF THUNDERSTORM ACTIVITY APPEARS TO TAKE PLACE AFTER 00Z. THEREFORE, REFER TO THE LONG TERM DISCUSSION. .LONG TERM...(Friday night through Thursday) Issued at 332 PM CDT Thu Jun 15 2017 Run to run model consistency overall continues to suggest Friday night and Saturday night will see more rounds of convection and precip. Small scale details may be dependent on the exact outcome of convection outflows from Thursday. That being the case, Friday night a subtle wave is progged to provide upper forcing for storms to develop in the late afternoon and early evening time frame over portions of eastern and southeastern Nebraska into northeastern KS. As a result, height falls with steep mid level lapse rates will overspread plenty of instability at the surface. It will again be possible, with around 40kts of 0-6km deep layer shear, to see discrete storms develop initially and then quickly grow upscale into another MCS feature that should move into portions of northeastern KS. The focus for storm development will still be north of I-70 with greatest potential in far northeast KS near the NE/KS/MO border region. Saturday night, models continue to prog a stronger wave which is expected to dig into the Northern and Central Plains. Stronger mid level flow will advect atop an active cold front and help to develop a surface low over south central NE into north central KS region. This low will quickly deepen and move to the northeast and drag the cold front into northeastern KS by evening on Saturday. Instability combined with deep shear on the order of around 40-50kts will likely bring storm chances ahead and along the front some of which could be severe. This front should quickly push southeast before stalling out. Post frontal showers could linger overnight into portions of Sunday morning. Latter part of the weekend looks mainly dry with small precip chances coming off and on by mid week as the upper level pattern once again becomes more zonal. Temps during the period still remain hot into the 90s on Friday and Saturday with heat indices of over 100 degrees likely especially along and south of I-70. Temps cool into the 80s by Friday for a couple days of relief before climbing back into the 90s by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Jun 15 2017 Thunderstorms are expected to traverse the area late this afternoon and evening. Estimated arrival times are as followed: MHK- near 23Z, Topeka Terminals- near 01Z. These storms will be capable of large hail and strong winds. Cigs are expected to remain VFR, although brief VSBY reduction is likely during the thunderstorms. Activity should push east of the terminals by 05Z this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Drake AVIATION...Baerg
Hazardous weather outlook, Jun 15, 3:39 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 339 PM CDT Thu Jun 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 339 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible across the entire outlook area this afternoon through tonight. By early this afternoon, discrete supercells will likely develop across central Kansas before congealing into a complex of storms as it advances into eastern Kansas. The primary hazards will be large hail and damaging straight-line winds, with some very large hail and possibly even a few tornadoes possible with the initial discrete storms over central Kansas. These thunderstorms should gradually diminish over eastern Kansas overnight tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are possible in the late afternoon and evening hours of both Friday and Saturday. Large hail and damaging winds will be the primary hazards. Peak heat indices of 100 to 105 are forecast for much of the area Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 15, 4:26 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CULVER 38.97N 97.76W
06/15/2017 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
BDLocal storm report, Jun 15, 4:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 ENE ADA 39.17N 97.82W
06/15/2017 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 15, 5:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 1 SE NILES 38.96N 97.46W
06/15/2017 E60 MPH OTTAWA KS TRAINED SPOTTER
ALSO QUARTER SIZE HAIL WITH THIS STORM. ALL
ITEMS OUTSIDE BLOWN AROUND.
&&
BDLocal storm report, Jun 15, 5:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 ESE CARLTON 38.67N 97.26W
06/15/2017 E60 MPH DICKINSON KS PUBLIC
LOST POWER AND WIND WAS GETTING STRONGER.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:17 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| Jun 14, 11:26 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 34 min |
| Jun 15, 12:56 AM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Jun 15, 1:14 AM CDT | Special Weather Statement | TOP | Douglas | 31 min |
| Jun 15, 1:46 AM CDT | Special Weather Statement | TOP | Franklin | 29 min |
| Jun 15, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 15, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 51 min |
| Jun 15, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 46 min |
| Jun 15, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 46 min |
| Jun 15, 5:42 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 33 min |
| Jun 15, 6:12 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 21 min |
| Jun 15, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Pottawatomie, Riley | 32 min |
| Jun 15, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Geary, Lyon, Morris, Osage, Shawnee and 1 more | 50 min |
| Jun 15, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 21 min |
| Jun 15, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| Jun 15, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.